Valproate-induced reversible sensorineural hearing loss: a case report with serial audiometry and pharmacokinetic modelling during a valproate rechallenge

Li Ling Yeap, Kheng Seang Lim, Yoke Lin Lo, Mohd Zukiflee Abu Bakar, Chong Tin Tan

Research output: Contribution to journalReview ArticleResearchpeer-review

5 Citations (Scopus)

Abstract

Hearing loss has been reported with valproic acid (VPA) use. However, this is the first case of VPA-induced hearing loss that was tested and confirmed with a VPA rechallenge, supported by serial audiometry and pharmacokinetic modelling. A 39-year-old truck driver with temporal lobe epilepsy was treated with VPA at 400 mg, twice daily, and developed hearing loss after each dose, but recovered within three hours. Hearing loss fully resolved after VPA discontinuation. Audiometry performed five hours after VPA rechallenge showed significant improvement in hearing thresholds. Pharmacokinetic modelling during the VPA rechallenge showed that hearing loss occurred at a level belowthe therapeutic range. Brainstem auditory evoked potential at three months after VPA discontinuation showed bilateral conduction defect between the cochlear and superior olivary nucleus, supporting a pre-existing auditory deficit. VPA may cause temporary hearing threshold shift. Pre-existing auditory defect may be a risk factor for VPA-induced hearing loss. Caution should be taken while prescribing VPA to patients with pre-existing auditory deficit.

Original languageEnglish
Pages (from-to)375-379
Number of pages5
JournalEpileptic Disorders
Volume16
Issue number3
DOIs
Publication statusPublished - 1 Sept 2014
Externally publishedYes

Keywords

  • AED
  • Epilepsy
  • Hearing loss
  • Ototoxicity
  • Pharmacokinetics
  • Side effects
  • Valproic acid

Cite this